Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 5, 2017, 6:22 AM EDT for Wayne County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2017, 6:22 AM EDT (10:22 UTC)
- Expired
- Jun 5, 2017, 7:15 AM EDT
- In force
- 53 min
- Issued by
- NWS Buffalo, NY
County Wayne County, NY
The radar
The Buffalo radar (KBUF), 131 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
621
WWUS81 KBUF 051022
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
622 AM EDT MON JUN 5 2017
NYZ003-004-051115-
Wayne-Monroe-
622 AM EDT MON JUN 5 2017
...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND EAST CENTRAL MONROE
COUNTIES...
At 622 AM EDT, a strong thunderstorm was located over Webster, moving
east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
East Rochester, Webster, Fairport, Ontario, Penfield, Newark,
Williamson, Marion, Lyons and Palmyra.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4309 7749 4331 7744 4332 7738 4333 7708
4331 7697 4333 7694 4333 7684 4302 7688
TIME...MOT...LOC 1022Z 279DEG 33KT 4320 7744
$$
ApffelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 5, 4:29 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 5, 4:29 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
429 AM EDT Mon Jun 5 2017
.SYNOPSIS...
Low pressure will move very slowly across the region through the
first half of the week with occasional showers and a few scattered
thunderstorms through Wednesday. High pressure will bring a return
to drier weather by the end of the week. Temperatures will remain
cool through midweek before a warming trend arrives late in the
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Water vapor imagery this morning displays two shortwaves, one
near southern James Bay, and a second near the central Great
Lakes that through the course of this morning will merge,
forming a closed low that will slowly cross the region the next
few days. At the surface an area of low pressure is loosely
defined across the eastern Great Lakes region.
Surface observations and regional webcams depict fog and low stratus
forming over the southern shoreline of Lake Ontario and spreading
inland. Lowest visibilities of a quarter to half a mile are found
across Niagara and northern Erie County...for which a dense fog
advisory will be issued. Fog may end as early as 7 or 8 am, but will
take the advisory out through 9 am. Elsewhere visibilities are not
as poor, with low stratus blanketing the region.
Dewpoints are starting the day in the upper 50s, and within this
moist lower atmosphere an isolated to scattered showers and
thunderstorms will remain possible through the early morning hours.
Presently one cluster of storms is dropping across the western end
of Lake Ontario from Toronto to the western and central shoreline of
Lake Ontario. This in an area of convergence at 850 hPa and
lingering instability. This activity will likely diminish in
intensity over the Finger Lakes region past sunrise.
Showers will become more numerous late morning and through the
afternoon as SB CAPE values near 1500 to 2000 J/KG across the So.
Tier, Genesee Valley and towards the southern Tug Hill region. It's
this region that as the upper level low and it's associated lift,
combined with PWATS around an inch that showers and thunderstorms
will become most likely, of which some could produce heavy rainfall.
There will remain a low chance for these storms to become severe,
though wind fields are rather weak, suggesting that any storm that
pulses up will just collapse upon itself in the form of heavy rain.
In addition a cold front aloft will pass across the region this
afternoon. This may bring additional showers and thunderstorms to
the northern Niagara Frontier this afternoon before convection
shifts southeastward and then merges with activity to the southeast.
Tonight convection will wane with the loss of diurnal heating. An
area of low pressure will remain across PA, with an inverted trough
extending northward across CNY. Convergence within this trough will
continue showers, mainly across our eastern zones, and closer to
CNY. In addition as the upper level low drops across Lake Erie late
tonight, lingering CAPE and steepening lapse rates may trigger a few
showers and thunderstorms.
Temperatures today will increase into the upper 60s to lower 70s,
while tonight drop back into the lower 50s. The lingering cool and
damp airmass may allow for again patchy fog to form overnight.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
An upper-level low will be stalled across Western New York on
Tuesday. This will result in showery conditions and below normal
temperatures during the day. Highs will only be in the upper 50s to
lower 60s with 850mb temperatures around +6C. The best dynamics will
be east of the Genesee river where there will be moist easterly mid-
level flow which will tap into Atlantic moisture. Winds aloft will
be light underneath the upper low, but there will be elevated
instability so a shower and possibly a thunderstorm cannot be ruled
out. Locally heavy rain is possible in any slow moving
thunderstorms.
Although the upper-level low will move very little through Tuesday
night, surface low pressure will drift south with an increasing
northeasterly flow late Tuesday afternoon and evening across the
lake plains. This combined with a moist boundary layer will result
in upsloping and drizzle across the western lake plains, in addition
to the continuing chance of showers. Drier air will gradually build
into the region late Tuesday night, with the chance for showers
diminishing with time. Widespread cloud cover and northeasterly
winds will prevent radiational cooling with lows around 50 Tuesday
night.
On Wednesday, model consensus has the upper low weakening and
drifting drifting southward. There may be a few instability showers
Wednesday afternoon, but areal coverage should be diminished with
the vast majority of the area remaining dry. These should taper off
Wednesday night with mainly dry conditions and a gradual north to
south clearing trend. Highs on Wednesday will only be slightly
warmer, in the 60s.
On Thursday, the upper low is likely to be centered across Western
Pennsylvania. This is close enough to result in a sparsely scattered
instability showers Thursday afternoon, with otherwise dry weather.
Highs Thursday will rebound with highs averaging in the upper 60s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A change to summer weather is on the way!
The highlight of this period will be a pattern change that will
feature the development of a sub tropical ridge over the eastern
portion of the country. Unlike the anomalously persistent trough
that has been anchored over the Great Lakes region for the past
month...the ridge will pump summery conditions across our region
that will include a prolonged period of above normal temperatures.
The origins for this long overdue change can be seen on hemispheric
WV imagery this evening. A well defined closed low just south of the
Aleutians will direct several robust shortwaves into the Pacific
Northwest during the next couple days...battering and eventually
dislodging a ridge that has been in place over that region for
several weeks. Meanwhile...a nearly stationary closed low over
Pennsylvania will weaken and 'lift out' across New England. Once
this mid level block is removed...the weakened ridge will push east
across the plains and take up residence over the eastern third of
the country where it will amplify into a fairly strong Bermuda high
(ie. sub tropical ridge).
Once established...the ECMWF ensembles and at least half of the GEFS
members suggest that the newly formed upstream trough will remain in
place around 115 deg W longitude...which would also keep the sub
tropical ridge in place over the eastern states. This would result
in several days of H85 temps in the mid teens...which would easily
support widespread afternoon temps in the 80s as early as Sunday and
likely lasting through the middle of the week (roughly June 14).
This solution is supported by the 6 to 10...and 8 to 14 day temp
forecast from the Climate Prediction Center which is strongly
favoring above normal temperatures over the eastern half of the
country...and particularly across the Lower Great Lakes and Mid
Atlantic region.
The only chance for rainfall during this period will be Friday
afternoon into Saturday when a slow moving shortwave will cross the
Lower Great Lakes. Otherwise...dry weather will prevail with day to
day warming.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
For the 06Z TAFS a moist lower level will be conducive for fog and
low cloud formation. First south of Lake Ontario where as light
winds shift to a northerly component a lower deck of clouds and
lowering visibilities will be possible around or after 09Z for KROC,
KIAG and KBUF. The flow may be too light to bring the deeper
moisture over the lake inland, so there is some uncertainty as these
site may remain VFR/MVFR. The other area for fog formation will be
across the hills of SW NYS, including KJHW.
Shower coverage will increase after 12Z tomorrow, with all sites
likely to receive a shower or thunderstorm as a cold front drops
across the region through the afternoon. Most widespread and likely
coverage for these showers and thunderstorms will be between 16Z and
23Z for WNY, while showers may linger through tonight across the
Eastern Lake Ontario region where an axis of heavier moisture will
lie.
We should return to MVFR today and occasionally VFR. Tonight behind
the surface low a northwest light wind flow may return some IFR
flight conditions to the Southern Tier and later the North Country.
Elsewhere low MVFR flight conditions will be possible.
Outlook...
Tuesday and Wednesday...Areas of MVFR with showers likely.
Thursday...VFR/MVFR with a chance of showers.
Friday...Mainly VFR.
&&
.MARINE...
An area of low pressure will track across the lower Lakes today,
with winds generally under 15 knots and minimal waves on the lakes.
Tomorrow a northeast wind will increase on both lakes as the surface
low tracks to the eastern mid-atlantic states. Winds and waves will
increase on both lakes, with small craft conditions likely to be met
on the western end of Lake ONtario, for which a SCA will be hoist.
Waves will also build to 3 feet or so on Lake Erie around Dunkirk
and points southward.
&&
.TIDES/COASTAL FLOODING...
Model guidance continues to show northeasterly winds increasing to
20 to 25 knots across western portions of Lake Ontario Tuesday
afternoon and night. Although there still is some timing
uncertainty, there is ample confidence to upgrade to a warning from
late Tuesday afternoon through Wednesday morning. If model consensus
shift, the timing may need to be adjusted slightly, but these timing
differences aside there will be increasing wave action which will
result in increased shoreline erosion and flooding in Monroe,
Orleans, and Niagara counties. Waves will build along the Wayne
county shoreline too, but with lighter winds and a shorter fetch
for eastern Lake Ontario expect waves to peak around 4 ft.
&&
.EQUIPMENT...
The WSR-88D Doppler Radar at Buffalo will be out of service for
upgrades starting Monday June 5 and lasting for about 4 days
through Thursday June 8.
The signal processor is being replaced as part of a national
effort to extend the service life of the Doppler Radar network.
This is the first of four major upgrades planned over the next 5
years to replace and refurbish major components of the WSR-88D
network across the country to extend their service life into the
2030's.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from 4 PM Tuesday to 11 AM EDT
Wednesday for NYZ001>003.
Dense Fog Advisory until 9 AM EDT this morning for NYZ001-010.
MARINE...Small Craft Advisory from 4 PM Tuesday to 11 AM EDT Wednesday
for LOZ030-042-043.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...THOMAS
SHORT TERM...APFFEL
LONG TERM...RSH
AVIATION...THOMAS
MARINE...THOMAS
TIDES/COASTAL FLOODING...APFFEL
EQUIPMENT...HITCHCOCKHazardous weather outlook, Jun 5, 5:22 AM EDT, 1 hour before
Hazardous Weather Outlook National Weather Service Buffalo NY 522 AM EDT Mon Jun 5 2017 NYZ002-003-060930- Orleans-Monroe- 522 AM EDT Mon Jun 5 2017 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 4 PM TUESDAY TO 11 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-060930- Niagara- 522 AM EDT Mon Jun 5 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...LAKESHORE FLOOD WARNING IN EFFECT FROM 4 PM TUESDAY TO 11 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ011-012-019-020-085-060930- Genesee-Wyoming-Chautauqua-Cattaraugus-Southern Erie- 522 AM EDT Mon Jun 5 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-060930- Northern Erie- 522 AM EDT Mon Jun 5 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-013-014-021-060930- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario- Allegany- 522 AM EDT Mon Jun 5 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. There is a small chance that slow moving thunderstorms will produce locally heavy rainfall today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-060930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 522 AM EDT Mon Jun 5 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jun 5, 6:22 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
622 AM EDT MON JUN 5 2017
NYZ003-004-051115-
Wayne-Monroe-
622 AM EDT MON JUN 5 2017
...A STRONG THUNDERSTORM WILL AFFECT WAYNE AND EAST CENTRAL MONROE
COUNTIES...
At 622 AM EDT, a strong thunderstorm was located over Webster, moving
east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
East Rochester, Webster, Fairport, Ontario, Penfield, Newark,
Williamson, Marion, Lyons and Palmyra.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4309 7749 4331 7744 4332 7738 4333 7708
4331 7697 4333 7694 4333 7684 4302 7688
TIME...MOT...LOC 1022Z 279DEG 33KT 4320 7744
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:34 PM EDT | Special Weather Statement | BUF | Wyoming | 41 min |
| Jun 4, 9:55 PM EDT | Special Weather Statement | BUF | Genesee | 65 min |
| Jun 4, 11:33 PM EDT | Special Weather Statement | BUF | Oswego | 27 min |
| Jun 5, 4:02 AM EDT | Lakeshore Flood Warning | BUF | Monroe, Niagara, Orleans | 48 hr |
| Jun 5, 4:09 AM EDT | Special Marine Warning | BUF | 66 min | |
| Jun 5, 4:28 AM EDT | Dense Fog Advisory | BUF | Erie, Niagara | 3 hr |
| Jun 5, 4:29 AM EDT | Small Craft Advisory | BUF | 47 hr | |
| Jun 5, 5:25 AM EDT | Special Marine Warning | BUF | 95 min | |
| Jun 5, 6:54 AM EDT | Special Weather Statement | BUF | Cayuga | 36 min |
| Jun 5, 7:32 AM EDT | Special Marine Warning | BUF | 58 min | |
| Jun 5, 8:00 AM EDT | Special Weather Statement | BUF | Niagara, Orleans | 45 min |
| Jun 5, 8:18 AM EDT | Special Marine Warning | BUF | 57 min | |
| Jun 5, 10:20 AM EDT | Special Weather Statement | BUF | Wayne | 40 min |
| Jun 5, 10:39 AM EDT | Special Weather Statement | BUF | Cayuga | 36 min |
| Jun 5, 2:01 PM EDT | Special Weather Statement | BUF | Monroe | 29 min |
| Jun 5, 2:26 PM EDT | Special Weather Statement | BUF | Allegany | 64 min |
| Jun 5, 2:43 PM EDT | Special Weather Statement | BUF | Wayne | 47 min |
| Jun 5, 3:17 PM EDT | Special Weather Statement | BUF | Ontario | 28 min |
| Jun 5, 7:47 PM EDT | Special Weather Statement | BUF | Lewis | 58 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.